Alert archive / California / Wind Advisories in 2025

Wind Advisory 4, NWS Medford, OR

January 31, 2025Siskiyou County, California

NWS Medford, OR issued this wind advisory at Jan 31, 2025, 2:47 PM PST for Siskiyou County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2025, 2:47 PM PST (22:47 UTC)
Expired
Jan 31, 2025, 7:00 PM PST
In force
4 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2025-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2025-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS76 KMFR 312247
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
247 PM PST Fri Jan 31 2025

CAZ081-010300-
/O.CAN.KMFR.HW.W.0001.000000T0000Z-250201T0300Z/
/O.NEW.KMFR.WI.Y.0004.250131T2247Z-250201T0300Z/
Central Siskiyou County-
Including the cities of Weed
247 PM PST Fri Jan 31 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Central Siskiyou County, including interstate 5 from 
  Grenada south to Weed.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MAS
1 follow-up statement
064 
WWUS76 KMFR 010252
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
652 PM PST Fri Jan 31 2025

CAZ081-010400-
/O.EXP.KMFR.WI.Y.0004.000000T0000Z-250201T0300Z/
Central Siskiyou County-
Including the cities of Weed
652 PM PST Fri Jan 31 2025

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have weakened over the last few hours. Wind gusts between 25 
to 35 mph will continue into the evening.

$$

Smith

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 31, 10:11 AM PST, 4 hours 36 minutes earlier.

Area forecast discussion, Jan 31, 10:11 AM PST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1011 AM PST Fri Jan 31 2025

Updated AVIATION section

.DISCUSSION...Rain and snow began overnight, and some areas from
a line of Grants Pass to Roseburg west have seen near 0.5"-1.0"
already! Current radar shows the heaviest precipitation in Jackson
and southeastern Douglas counties with showers across most areas
west of the Cascades. On average snow levels will remain at 5,000
feet and above today. Later this morning and into the afternoon
there is a 70+% probability for more areas in the southern Oregon
Cascades to have an inch of snowfall per hour, and the Winter
Storm Warning will continue through tomorrow morning for this
snowfall. New rainfall amounts through this evening will bring
another 0.10"- 0.25" for west side valleys.

The next area of concern will be Saturday night into early next week
with the next wave of precipitation moving back north into the area.
The forecast still brings lower snow levels in the coming days, but
we will be analyzing this to see how quickly they lower to west side
valley floors. -Hermansen

&&

.AVIATION...31/18Z TAFs...A front continues to move across the area
at this time with widespread MVFR, local IFR and widespread higher
terrain obscuration due to rain and snow. These conditions will
persist tonight into Saturday morning. Gusty winds will also
accompany the front with the highest gusts over the East Side. These
winds should ease though tonight as mid-level winds lower behind the
front moving into northern California. -Spilde

&&

.MARINE...Updated 815 AM Friday, January 31, 2025...Rain showers
are expected to continue over the waters today and tonight with a
small chance (<20%) for an isolated thunderstorms or two. Conditions
are shifting back to small craft advisory conditions through the
rest of today. Though light to moderate west to northwest winds will
diminish through the weekend, steep seas are expected through early
Sunday morning. This is due to a fresh northwest swell train. Low
pressure will persist early next week with swell dominated seas
expected to diminish slightly.

-Guerrero/Hermansen

&&

.PREV DISCUSSION... /Issued 329 AM PST Fri Jan 31 2025/

DISCUSSION...The upper ridge that had been so dominant over past
weeks has moved to the east, with a upper trough approaching to
take its place. Showers are being observed at North Bend as well
as coastal and western Siskiyou County RAWs sites, and radar is
showing ample returns as clouds move over northern California and
southern Oregon.

Westerly flow aloft from the trough will help to bring
precipitation through the end of the week and possibly into next
week. An initial cold front will support an initial wave of
activity today through Saturday morning. While snow levels will
remain somewhat high at 5000 feet or above, the significant amount
of moisture moving over the area will allow for substantial
snowfall totals. 12 to 24 inches of snowfall are expected along
the Cascades for most areas, with up to 36 inches possible over
the highest peaks and ridges. Snowfall rates of 1 inch per hour or
more will be possible over the Cascades through Saturday morning.
Higher terrain on the Lake/Klamath County border, the Warner
Mountains, terrain east of Mount Shasta, and higher terrain in
western Siskiyou County could also see 8 to 24 inches of snowfall.
A Winter Storm Warning along the Cascades and Winter Weather
Advisories for these other areas are in place through Saturday at
10 AM to communicate expected hazardous conditions in these areas.

The highest rainfall amounts are expected over coastal areas
south of Cape Blanco and westernmost Siskiyou County. These areas
could get 2 to 3 inches of rain, with guidance suggesting area
peaks could get up to 4 inches. Areas north of Cape Blanco as well
as west side valleys are forecast to get between 0.5 and 1.0
inches of rainfall. Areas east of the Cascades below expected snow
levels are expected to get 0.5 inches or less of rainfall.

Gusty southerly winds will also develop in certain areas today as
the cold front moves over the area. Gusts along the coast could
reach 20 mph in low-lying areas to around 40 mph over higher
terrain. Observations indicated that southerly winds funneling into
southern Shasta Valley have reached 58 mph, with higher speeds
possible through the day. A previous Wind Advisory for the southern
Shasta Valley has been escalated to a High Wind Warning, and will
remain in place until 7 PM tonight. Other areas that might see gusty
winds (Cascades, other elevated terrain) are already under winter
hazard products.

Activity is expected to decrease Saturday afternoon into Sunday,
although continuing westerly flow aloft could allow for additional
scattered showers west of and over the Cascades. Uncertainty remains
for Sunday and beyond, as slight variations in the actual pattern
could substantially change the outcome. To summarize the general
expected pattern, the low pressure system forming the upper trough
bringing today's activity looks to move southward, then stall
somewhere near the Pacific northwest. A separate low pressure system
looks to settle over the central Pacific and move moisture far
enough north to be drawn into the low over the PNW. This could bring
both abundant moisture and arctic air, as well as southerly flow that
tends to bring snowfall to the Mount Shasta area. In some outcomes,
impactful snowfall could reach valley floors. Using Medford as an
example, some members for both the ECMWF and GFS expect multiple
inches of snowfall while others expect nothing at all. Of course,
all of this depends not only on the actual placement of the system
moving over the PNW but on the low over the Pacific and how these
two systems interact. Activity does look to continue, as indicated
by the 60-80% precipitation chances that are in the forecast for
Sunday morning and beyond. But what that activity is and how much of
it there will be remains to be seen. Please stay tuned to future
forecasts as additional information brings additional clarity to
what could be a very unique situation. -TAD

AVIATION (12Z TAFs)...

A front is bringing widespread showers across the region which has
resulted in deteriorating conditions. Expecting conditions to only
worsen through the TAF cycle, with IFR/MVFR conditions very likely
for all terminals. At times, wind speeds will be breezy as the front
passes, but by tonight we should see those wind speeds ease.
However, this will allow for ceilings and visibilities to lower
overnight as well.

-Guerrero

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST Saturday for ORZ029>031.

     Winter Storm Warning until 10 AM PST Saturday for ORZ027-028.

CA...Winter Weather Advisory until 10 AM PST Saturday for CAZ080-082-
     083-085.

     High Wind Warning until 7 PM PST this evening for CAZ081.

PACIFIC COASTAL WATERS...Gale Warning until 10 AM PST this morning
     for PZZ350-356-370-376.

     Small Craft Advisory until 4 AM PST Sunday for PZZ350-356-370-
     376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:40 AM PSTHigh Wind WarningMFRSiskiyou12 hr
Jan 31, 12:08 PM PSTWinter Storm WatchMFRModoc, Siskiyou15 hr

Nearby

Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.